An unconditionally stable scheme for the shallow water equations

Publication Type  Journal Article
Year of Publication  2000
Authors  Israeli, M.; Naik, N. H.; Cane, M. A.
Journal Title  Monthly Weather Review
Volume  128
Issue  3
Pages  810-823
Journal Date  Mar
ISBN Number  0027-0644
Accession Number  ISI:000086632400015
Key Words  equatorial

A finite-difference scheme for solving the linear shallow water equations in a bounded domain is described. Its time step is not restricted by a Courant-Friedrichs-Levy (CFL) condition. The scheme, known as Israeli-Naik-Cane (INC), is the offspring of semi-Lagrangian (SL) schemes and the Cane-Patton (Cr) algorithm. In common with the latter ii treats the shallow water equations implicitly in y and with attention to wave propagation in x. Unlike CP, it uses an SL-like approach to the zonal variations, which allows the scheme to apply to the full primitive equations. The great advantage, even in problems where quasigcostrophic dynamics are appropriate in the interior, is that the INC scheme accommodates complete boundary conditions.


307AZTimes Cited:3Cited References Count:5

URL  <Go to ISI>://000086632400015